Calcium Channel Blocker-Related Peripheral Edema: Can It Be Resolved?

Domenic A. Sica, MD

Disclosures
In This Article

Abstract and Introduction

Calcium channel blocker (CCB)-related edema is quite common in clinical practice and can effectively deter a clinician from continued prescription of these drugs. Its etiology relates to a decrease in arteriolar resistance that goes unmatched in the venous circulation. This disproportionate change in resistance increases hydrostatic pressures in the precapillary circulation and permits fluid shifts into the interstitial compartment. CCB-related edema is more common in women and relates to upright posture, age, and the choice and dose of the CCB. Once present it can be slow to resolve without intervention. A number of strategies exist to treat CCB-related edema, including switching CCB classes, reducing the dosage, and/or adding a known venodilator such as a nitrate, an angiotensin-converting enzyme inhibitor, or an angiotensin-receptor blocker to the treatment regimen. Angiotensin-converting enzyme inhibitors have been best studied in this regard. Diuretics may alter the edema state somewhat, but at the expense of further reducing plasma volume. Traditional measures such as limiting the amount of time that a patient is upright and/or considering use of graduated compression stockings are useful adjunctive therapies. Discontinuing the CCB and switching to an alternative antihypertensive therapy will resolve the edema.

Peripheral edema is an uncommon problem in patients with untreated hypertension because local autoregulation by smooth muscle components of pre-capillary sphincters protects the capillary bed from increased systemic arterial pressures. The onset of persistent peripheral edema in a hypertensive patient should trigger a series of diagnostic considerations, albeit rational ones, to minimize a patient's exposure to unnecessary tests as well as to contain costs. In most cases the diagnostic work-up attempts to identify functional abnormalities in the liver, heart, or kidneys. Without definitive findings in these organ systems, a fail-safe diagnosis is peripheral venous insufficiency, although this should always remain a diagnosis of exclusion.

Two additional important causes of peripheral edema should be considered. In the case of sleep apnea[1] changes in right-sided pressures can slow venous return, prompting the onset of edema. This form of peripheral edema is not typically accompanied by other signs of volume excess and will wax and wane for inapparent reasons that might relate to the fluctuating nature of the sleep apnea itself.[1] This is an uncommon form of peripheral edema.

Drug therapy can also result in peripheral edema. Drug-related edema usually develops gradually and is commonly bilateral, but one limb can exceed the other in size, particularly if venous disease or damage is present more in one limb. The time from the administration of a new drug to the onset of leg edema often provides a helpful clue to a cause-effect relationship. A number of drug classes (other than antihypertensives) have been associated with the onset of peripheral edema in conjunction with weight gain. Nonsteroidal anti-inflammatory drugs (NSAIDs) as well as selective cyclooxygenase inhibitors,[2] such as celecoxib, and rofecoxib, and thiazolidinediones,[3] are two drug classes that may cause edema. Drug-related edema can be expected to subside completely upon withdrawal of the drug, although this may take several days.

Drug therapy causes peripheral edema by two opposing mechanisms. First, as with nonspecific vasodilators such as hydralazine and minoxidil, sodium retention can be of sufficient magnitude to cause edema. The sodium retention caused by these drugs is highly dose-dependent and when present almost always requires diuretic therapy because it seldom remits spontaneously unless the dose of the nonspecific vasodilator is reduced.[4] Other antihypertensives such as ß blockers, central agonists, and peripheral blockers can also be associated with the development of some peripheral edema, particularly when given in high doses.[5] Angiotensin-converting enzyme (ACE) inhibitors and angiotensin-receptor blockers (ARBs) are rarely associated with peripheral edema. If peripheral edema develops from the use of a calcium channel blocker (CCB), it is not on the basis of salt and water retention because this drug class is intrinsically natriuretic.[6]

This review will focus on the determinants and treatment stratagems of peripheral edema in patients being treated with CCBs. This is a common clinical problem and often is a significant deterrent to continued use of what otherwise is a very effective antihypertensive drug class.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....